Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Gabapentin - Crippling pain or very poor memory

(13 Posts)
Stevenhydesafro1 Thu 03-Dec-15 19:05:16

I have a wedge fractured L1 vertebrae after a fall in March. I saw a spinal consultant a month ago who suggested I stop opiates and go on to gabapentin.
They have worked brilliantly for the pain, I can stand for an hr or so, can go to the supermarket with my husband, out for coffee etc. I take 3 x 300mg daily

However they have completely messed with my cognition. I forget words for everyday objects, use incorrect words and have lost the ability to spell.

The worst part is that my working memory is pretty non existent. I get very confused and stressed if I'm trying to prepare a meal where I need to do more than one thing. I can't follow a recipe because I can't remember what I've already put in and I can't remember if I've taken tablets or not. For the Meds I have a medication box and alarms on my phone.

So I either have the pain which leaves me unable to do anything, or a crappy memory.

I had an MRI a couple of weeks ago and when I next see my consultant he'll decide if he's going to do spinal fusion surgery or leave me another six months to see if I improve.

MatildaTheCat Thu 03-Dec-15 19:08:45

I switched to pregablin earlier in the year for this very reason. Was on gabapentin 600mgs 3 times a day. It has definitely improved my cognition. I forget less and word search much less. Actually my pain control is a bit better as well.

I'm now taking pregablin 75mg X 3 per day and amitriptyine 10-20mg at night. I do hope you feel better soon. Back pain and leg pain suck.

TheExMotherInLaw Thu 03-Dec-15 19:12:13

I am also on gabapentin. I find it good for pain relief, but don't have any extra memory problems with it, although I do have those problems anyway, mainly as a result of an accident. Do go back to (or speak on phone with) your GP. It may be possible to swap to a similar drug which might not give those side effects. Did the side effects definitely come along with the drug, or could they have been caused by a concussion in the accident, and you have missed them earlier, due to the overwhelming pain?

Stevenhydesafro1 Thu 03-Dec-15 19:17:09

Thanks, I hope your pain isn't too bad.

I'm going to see what the consultant decides at the next appointment, if he agrees to operate then it isn't worth the hassle of tapering off the gabapentin and going on something else. But if he wants to wait and see then I'll have to ask for a different one, it's a shame because the pain killing effect is great.

Stevenhydesafro1 Thu 03-Dec-15 19:23:03

Theex the memory issues definitely came in with the drug.
I had the accident in March, the pain subsided enough that I was even able to return to work on very light duties a few hours a week in August. However the vertabrae collapsed further which increased the pain again so I had to stop working.
I was put on gabapentin at yhe end of October and the confusion has increased with every increase of the dose.

CharleyDavidson Thu 03-Dec-15 19:26:27

Hi, OP.

I have exactly the same problems you describe!

I take the gabapentin for my trigeminal neuralgia and an not risking that pain EVER for the sake of coming off the gaba to try and find something else that works, so I'm stuck.

I have the poor memory. It's like looking at a blank wall in my head when I'm trying to remember something sometimes. It's particularly bad when I'm driving and my navigation skills have suffered.

I often say the wrong word. It's usually a similar word. Or the word for something I'm looking at when I'm talking about something else. Or a slightly related word. It's a right pain in the neck in my job as I teach young children and they often look at me like I'm daft because I've said something wrong.

It's messed with my handwriting. I will write the letter that comes later in the word, or in another word in the sentence that I'm thinking of in the wrong place. Or miss a word completely. Again - a right pain when I'm marking books.

I also have a twitch. It happens frequently, like every half a minute there's something that has a tiny switch, but it's usually not a problem. Occasionally it's noticeable. Like when it makes me slop my glass of water over me because my other hand has twitched. Or when I drop something.

My neurologist thinks it an acceptable level of side effects to have to put up with for the pain relief it affords me.

And I've had worse. The carbamazepine they put me on first was far worse. I couldn't stay awake, even when driving when a dose kicked in. I was so dizzy it was like I was drunk and I couldn't walk a straight line. And I had such a bad twitch that I was dropping things often, couldn't touch type to save my life and couldn't get through a simple text on my phone without my hand jerking around.

Stevenhydesafro1 Thu 03-Dec-15 19:36:25

Sorry to hear we have a gaba club.

Charlie I can't drive at the moment, I had a very hairy short distance car ride and I couldn't remember which side of the road i was supposed to be on, I just followed other cars and I froze at a mini roundabout that I've used hundreds of times before because I couldn't remember which way I was supposed to give way to, I just waited til the road was clear. I won't be driving again unail I can think clearly, I was dangerous.

MerdeAlor Thu 03-Dec-15 19:40:19

I can relate too. My loss of memory is almost disabling. Like above, I need reminders and alarms for everything. I have to put so much effort into simple things and I'm just not trust worthy.
I'm on pregabalin, just 100mg daily.

randomuser12 Thu 03-Dec-15 19:52:52

Have you tried it at a lower dose? 200mg or 100mg? If you have the pregabalin would be a good suggestion as above.

CharleyDavidson Thu 03-Dec-15 20:37:27

I'm on 3 lots of 600mg a day. When I tried lowering my dosage, I was in terrible pain with TN attacks every 5 mins all day until I'd got my normal dose back up. sad

TheExMotherInLaw Thu 03-Dec-15 20:51:15

Just popping back to laugh at myself.
I've just had to post in Pedants Corner for help finding a word I need for an important email I'm composing! Thing is, I've been like that for about 18 years before starting the drug.
Officially no hope for me!

Stevenhydesafro1 Thu 03-Dec-15 21:09:24

It is reassuring that it's not just me. The hypochondriac in me was starting to thing I had MS, an awful lot of the symptoms were the same.

CharleyDavidson Thu 03-Dec-15 21:28:40

I agree that it's reassuring. (I've been tested for MS as part of my TN diagnosis, lumbar puncture -ouch!- and everything and it's negative. Which was a relief because of the side effects I have making me wonder what's going on).

Any anti-epilepsy drug messes with brain chemistry to disrupt the path of the pain, so it's not a surprise that it has some effect.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now